Departmental Papers (ESE)


This paper investigates the stability properties of second-order systems, x. = ƒ(x), where ƒ(x) contains either quadratic terms-system (1)-or linear and quadratic terms-system (2)-in x. The principal contributions are summarized in two theorems which give necessary and sufficient conditions for stability and asymptotic stability in the large of systems (1) and (2), respectively.

Document Type

Journal Article

Subject Area

GRASP, Kodlab

Date of this Version

August 1982


Copyright YEAR 1982. Reprinted from IEEE Transactions on Automatic Control, Volume AC-27, Issue 4, August 1982, pages 783-798.

This material is posted here with permission of the IEEE. Such permission of the IEEE does not in any way imply IEEE endorsement of any of the University of Pennsylvania's products or services. Internal or personal use of this material is permitted. However, permission to reprint/republish this material for advertising or promotional purposes or for creating new collective works for resale or redistribution must be obtained from the IEEE by writing to By choosing to view this document, you agree to all provisions of the copyright laws protecting it.

At the time of publication, the author, Daniel Koditschek, was affiliated with Yale University. Currently, he is a member of the faculty of the School of Engineering at the University of Pennsylvania.



Date Posted: 03 April 2008

This document has been peer reviewed.